Heavy Snow, Marquette
- When
- February 5, 2:00 AM CST to February 6, 6:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Heavy snow accumulating to 6 to over 9 inches affected parts of south-central and east-central Wisconsin. In addition, northeast to east winds gusting to 22 to 26 knots (25 to 30 mph) resulted in blowing and drifting snow which hindered travel.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Heavy snow accumulating to 6 to over 9 inches affected parts of south-central and east-central Wisconsin. In addition, northeast to east winds gusting to 22 to 26 knots (25 to 30 mph) resulted in blowing and drifting snow which hindered travel. Snow started to fall about 1600 CST on February 4th, while 1-inch accumulations were noted by 1800 CST. Much of the snow accumulations occurred by 1400 CST on February 5th. A severe weather spotter in Westfield (Marquette Co.) reported 9.6 inches for high honors. Other reports, based on spotter, highway department, and cooperative sources, included 9.5 inches in Baraboo and 8.5 inches in Reedsburg (Sauk Co.); 8.0 inches in Wisconsin Dells (Columbia Co.); roughly 8.0 inches in the extreme northwest corner of Iowa County west of of Avoca, and in extreme northwest Green Lake County northwest of Princeton; 7.0 inches in Monroe (Green Co.), about 6.5 inches in extreme western Lafayette County and extreme western Fond du Lac County; 6.5 inches Mazomanie and Fitchburg (Dane Co.); and 6.1 inches in Elkhart Lake (Sheboygan Co.). Based on newspaper reports, it's safe to estimate that 100 to 150 vehicle accidents occurred due to icy and snow-covered roads during the height of this heavy snow event. Elsewhere across south-central and southeast Wisconsin, 3 to 5.5 inches of snow accumulated, resulting in dozens of additional vehicle accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 4, 9:00 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 900 PM CST WED FEB 4 2004 .DISCUSSION...FORECAST FOCUS ON WINTER STORM POTENTIAL THURSDAY NIGHT. 00Z ETA SIMILAR TO 18Z RUN, SO NO CHANGES AT THIS MOMMENT. BEST LOW LEVEL CONVERGENCE AND 850 MB FONTOGENISIS PUSHES NE INTO UPPER OH VALLEY AS BEFORE. SEEMS SNOW POTENTIAL CENTERS ON WHETHER ENOUGH MOSTURE WRAPS AROUND LOW INTO SE AND SC WISCONSIN AROUND LOW. ENOUGH Q VECTOR CONVERGENCE OVER THE FORECAST AREA NEAR UPPER SYSTEM FOR WATCH. ALSO 3-4 G/KG AT 850 MB LEVEL...SO MOISTURE SHOULD BE ADVECTED NORTH WITH LOW. REST OF PREVIOUS DISCUSSION FOLLOWS DRY SURFACE HIGH PRESSURE WILL BEGIN TO DRIFT OFF TO THE EAST OVERNIGHT AND THURSDAY. IT SHOULD BE ABLE TO KEEP US DRY THROUGH MUCH OF THE DAY ON THURSDAY...THOUGH MID/HIGH CLOUDS WILL THICKEN DURING THE NEXT 24 HOURS. WILL BE ISSUING A WINTER STORM WATCH FOR ENTIRE CWA FOR THU NIGHT AND FRIDAY MORNING. MODELS FAIRLY CONSISTENT NOW FROM RUN TO RUN AND WITH EACH OTHER. THIS WINTER STORM IS KIND OF A HYBRID OF A MISSISSIPPI TYPE AND SRN PLAINS/OK TYPE. MOISTURE EXPECTED TO WRAP QUICKLY AROUND THE LOW AIDED BY +70KT H8 WINDS ON THE EAST SIDE. THE SFC/H8 LOW CENTER POSITIONS FROM THE ETA/GFS DIFFER SOMEWHAT BUT IN THE END THE FOCUSED CONVERGENCE AND FRONTOGENETIC FORCING NOT TOO DISSIMILAR. MOISTURE OVERWHELMS THE DRY AIR IN PLACE PRETTY QUICKLY LATE THU AFTN/ERLY EVENING. QPF IS UNCHARACTERISTICALLY SIMILAR BETWEEN THE MODELS. 12-18HR AMOUNTS ARE DEPICTED AROUND .45 TO .55 AND WITH A 15 TO 1 RATIO EXPECTED BASED ON COLDER TEMPS THIS WOULD LEAD TO GREATER THAN 6 INCHES FOR MOST LOCATIONS. THE BULK OF THE PCPN IS EXPECTED THU NIGHT WITH LINGERING SNOW POSSIBLE... ESPECIALLY IF THE SYSTEM SLOWS...INTO FRI MORNING. DRY SLOT NOW SLATED TO REMAIN SOUTH OF THE FCST AREA WITH POTENTIAL FOR SRN EDGE ENHANCEMENT UNDER H5 SHEAR ZONE. THIS MAY END UP BEING A HIGH END ADVISORY IF THE MOISTURE DOESN/T PAN OUT...BUT GIVEN REASONABLE POTENTIAL FOR BETTER THAN 6...WE NEED TO ISSUE THE WATCH. && .MKX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH THU NIGHT INTO FRI MORNING ZONES...046-047-051-052-056>060-062>072. HENTZ/DAVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CST WED FEB 4 2004 WIZ046-047-051-052-056>060-062>072-051100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CST WED FEB 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOW PRESSURE WILL TRACK SOUTH AND EAST OF THE REGION THURSDAY NIGHT AND FRIDAY MORNING. LIGHT SNOW WILL BEGIN TO FALL THURSDAY AFTERNOON. BUT MOST OF THE ACCUMULATING SNOW ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO FALL THURSDAY NIGHT. SNOW AMOUNTS OF 4 TO 5 INCHES ARE LIKELY OVER SOUTHEAST WISCONSIN...ROUGHLY SOUTH AND EAST OF A LINE FROM JANESVILLE TO WEST BEND TO SHEBOYGAN. ACROSS THE REMAINDER OF SOUTHERN WISCONSIN 2 TO 4 INCHES OF SNOW ARE EXPECTED. UNTREATED ROADS WILL BECOME SNOW COVERED AND SLIPPERY MAKING FOR HAZARDOUS TRAVEL. LIGHT SNOW CHANCES WILL LINGER FRIDAY THROUGH SATURDAY. THEN ANOTHER ROUND OF LIGHT SNOW IS FORECAST FOR MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385745, 5385746, 5385747, 5385748, 5385749, 5385750, 5385751, 5385752, 5385753, 5385754.